Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 26, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 10, 1996, 6:21 PM CDT for Wheeler County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 1996, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 10, 1996, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:23 PM CDT | Tornado F0 | Wheeler, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 102320 TORAMA TXC483-110015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 621 PM CDT SAT AUG 10 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 715 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...WHEELER COUNTY AT 615 PM CDT...A THUNDERSTORM JUST NORTH OF SHAMROCK HAS PRODUCED NUMEROUS REPORTS OF FUNNEL CLOUDS AND TORNADOES NEAR WHEELER... SHAMROCK...AND MCLEAN. THE STORM WAS MOVING SOUTHEAST AT 10 MPH. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 10, 3:29 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 10, 3:29 PM CDT, 2 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT SAT AUG 10 1996 WK WSHFT LN HAS MOVD THRU NRN AND CNTRL ZNS...SHFTG WNDS TO NW...AND PROVIDING A PSBL FOCUS FOR CNVTN. SFC TEMPS HAVE WMD INTO MID 80S OVR SWRN SXNS...WITH RMNG AREAS ARND 80. APCHG JET STREAK MAY PROVIDE SUFFICIENT DYNAMICS FOR TRW THIS EVE...ALTHOUGH GREATEST EFFECTS FROM SAME SHOULD OCR OVR NERN ZNS. STILL...WITH VERY UNSTABLE AMS IN PLACE...WL MAKE MENTION OF PSBL SVR THIS EVE. (SEE SWOMCD). FOLLOWING WHATEVER WX WE HAVE TNGT...MID AND UPR LVL FLOW BCMS N AND NELY AS TROF SHARPENS OVR CNTRL U.S. THIS MAY BE LESS CONDUCIVE TO CNVTV DVLPMT THAN NWLY FLOW ALF...BUT FOR NOWX WL HANG ON TO 20 PCT CHC AFTN/EVE FOR SUN. AMS PROGD TO DRY OUT DURG LATER PDS...AND HAVE KEPT MON DRY. PAT TRENDS TWD NWLY FLOW AGAIN DURG EXTDD...SO BACK TO SLGT CHC LATE AFTN/EVE TRW. 03 .AMA... OK...NONE. TX...NONE. COCKRELL
In the hours before
Special weather statement, Aug 10, 4:29 PM CDT, 1 hour 52 minutes before
OKZ001>003-TXZ001>020-102330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 430 PM CDT SAT AUG 10 1996 ...A FEW FUNNELS MAY BE SEEN ACROSS THE TEXAS AND OKLAHOMA PANHANDLES LATE THIS AFTERNOON AND EVENING... AFTERNOON HEATING COMBINED WITH A MOIST UPSLOPE FLOW AND A UPPER LEVEL DISTURBANCE HAS CAUSED ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MAINLY THE SOUTHERN TEXAS PANHANDLE. IN ADDITION...A FUNNEL CLOUD HAS BEEN SIGHTED JUST SOUTHWEST OF THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO OR OVER SOUTHEASTERN AMARILLO NEAR LOOP 335 AND INTERSTATE 40. FUNNEL CLOUDS ARE NOT UNCOMMON WITH THUNDERSTORMS THAT DEVELOP IN A TROPICAL AIR MASS. IF ONE OF THESE FUNNEL CLOUDS PASSES NEAR YOUR LOCATION...SEEK SAFE SHELTER. AVOID OPEN AREAS WHERE DEBRIS COULD BE BLOWN ABOUT SHOULD ONE OF THESE FUNNEL CLOUDS TOUCH THE GROUND. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 64 min |
| Aug 9, 9:26 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 59 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.